Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking Epilim for bipolar disorder. Weight gain, depression. How do I come out of medication?

Hi, I have been taking Epilim 800mg per day for my Bipolar for 5 months now. It worked in the beginning but a month ago i started feeling very tired all the time and i have picked up a lot of weight which has also added to my depression . I have been put on Trazedone now, but when i tried to just stop the Epilim without cutting down first the result was terrible i was moody and had pain in my muscles. My question is: How do i ween myself off the Epilim? Natalie
Asked On : Thu, 10 Jan 2013
Answers:  2 Views:  341
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Firstly, treatment decisions to stop a medication have to done only after a detailed clinical history and psychological assessment. You have mentioned that you have been diagnosed as Bipolar disorder, which means that you will need to be on a mood stabilizer. In case, Epilim doesn't seem to work for you, you will have to discuss with your doctor about alternative mood stabilizer medication. If you simply stop the Epilim and continue the antidepressant alone, then there is a risk of switching to a manic episode.

Secondly, stoping any psychiatric medication can have some discontinuation symptoms or rebound in the previous psychiatric symptoms. So, even if they are planned to be stopped, this should be done by gradually tapering down the medication. If you feel that your current medication are not suiting you, then please discuss about this in detail with your psychiatrist, so that alternative treatment strategies can be considered. I would advise you to refrain from stopping any medication on your own.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Fri, 11 Jan 2013
I find this answer helpful
Psychiatrist Dr. Sundar Gnanavel's  Response
Thanks for your query. I suggest you do not discontinue any psychotropic medication abruptly on your own as there are chances of relapse of the disease. Taking only antidepressants without the cover of mood stabilisers is dangerous and may cause shift to a manic episode. Hence, kindly discuss medication side effects of the medication with your consulting psychiatrist and then find a suitable drug regimen. Hope you found the information useful.
Dr Sundar
Answered: Thu, 24 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor